Hypoglycemia refers to a decrease in blood glucose levels below 2.8 mmol / L. In this case, true hypoglycemia occurs, characterized by certain signs. But sometimes, even with blood sugar levels equal to 6-8 mmol / l, symptoms characteristic of hypoglycemia may occur. This happens if, for a long period of time, glycemic indicators exceeded 14-17 mmol / l (a state of false hypoglycemia).
The most common signs of hypoglycemia are :
- acute hunger – “ravenous appetite”
- excessive sweating (most commonly seen in the upper torso and the back of the head)
- trembling in the limbs, internal trembling
- various emotional disorders (aggressiveness, euphoria, irritability)
- pallor of skin
- feeling of numbness around the mouth (paresthesia), headache
- dizziness, feeling of weakness
- disorientation, confusion
- deterioration of vision, especially at night.
Hypoglycemia. Treatment of the disease
With any form of hypoglycemia, first of all, it is necessary to normalize or increase blood sugar. Noticing the first symptoms of hypoglycemia, the patient should immediately take 20-30 grams. (2 CU) pure sugar or other rapidly absorbed carbohydrates. Special candies Dextro4 fastactionglucose are an excellent modern remedy to compensate for hypoglycemia .
It is important to remember that mild hypoglycemia is not life-threatening, but action must be taken to prevent worsening of the condition. After all, a decrease in glucose levels in the future can cause disorientation and even loss of consciousness. Do not forget that even mild hypoglycemia is unfavorable for brain cells. That is why every literate diabetic should definitely carry 3-4 pieces of simple sugar with them.
What should be done in case of hypoglycemia?
It is urgent (within a minute) to take sugar or other refined carbohydrates. It can be jam, honey, juice. Why is sugar necessary and not chocolate or bread? The fact is that sugar, unlike other carbohydrate foods, is a rapidly digestible carbohydrate, which means that it is able to quickly normalize blood glucose levels. Bread and chocolate, which are high in fat, as well as cereals, potatoes are slowly absorbed carbohydrates, so their effect on blood glucose will be much less and slower.
Important! Each episode of hypoglycemia is a reason for analyzing the situation and identifying the reasons that caused this condition in order to avoid mistakes in the future.
Main situations causing hypoglycemia
- The patient missed a meal or the amount of UE he took was insufficient.
- Insulin or hypoglycemic drugs for diabetes mellitus have been taken in overestimated doses. This can happen both due to technical errors in the administration of the drug, and due to incorrect calculation of the dose.
- Insulin was injected intramuscularly (this injection technique is not correct). After taking the hypoglycemic tablets, the patient did not eat for a very long time.
- Drinking alcoholic beverages. Alcohol interferes with the release of sugar from the liver, and in the case of insufficient intake of carbohydrates with food, this can cause hypoglycemia. Drinking alcohol can cause hypoglycemia both in a few hours after drinking it, and in a day. In this case, the prevention of hypoglycemia consists in the use of a slightly higher amount of carbohydrates than usual and in more frequent control of blood glucose.
- Gastropathy (occurs with prolonged decompensation of diabetes) or malabsorption of food, which include vomiting and diarrhea.
- With intense physical activity, the effect of insulin or drugs is significantly enhanced, as a result of which carbohydrates are absorbed much faster, which means that blood sugar decreases. With intense and prolonged physical exertion, it is necessary to additionally take 0.5-1UE every hour, while it is desirable to control blood glucose.
- Taking some pharmacological drugs. At the moment, about 1418 drugs are known that have an effect on blood sugar. That is why, before starting a new medication, a diabetic patient must measure blood glucose more often than he usually does. A decrease in sugar is observed in drugs such as salicylates (aspirin), antidepressants (amitriptyline), sulfonylamides (biseptol), antihistamines (diphenhydramine), lithium, anaprilin, atenolol, large doses of vitamin E.
- If the patient has lost weight (therapeutic weight loss), then most likely he will need a slightly lower dose of antihyperglycemic drugs. In this case, a person with diabetes should more often monitor their blood sugar levels and, if necessary, reduce the dose of their medications.
Unrecognized nocturnal hypoglycemia
If a patient wakes up in the morning with a feeling of nightmares or fatigue, he should definitely measure his blood sugar. Glucometers will help you quickly and easily perform this procedure. Among the most worthy models of these devices are: the Klever Chek glucometer, ai Chek glucometer, Easy-Touch, Kontur TS. When the glucose level rises above 12 mmol / L, it can be assumed that he had hypoglycemia at night . To exclude nocturnal hypoglycemia , blood sugar should be measured immediately before bedtime, as well as at 3 am.
The main causes of nocturnal hypoglycemia:
- Very high dosage of extended evening insulin or antihyperglycemic tablet preparation;
- In some cases, even with the correct dosage of the antihyperglycemic drug, hypoglycemia may occur at 3 am. This happens if before going to bed (at about 22.00-23.00) the blood sugar level was less than 6 mmol / L. This is why the patient should always monitor the glucose level before going to bed.
- Delayed hypoglycemia can occur after physical activity.
- Delayed hypoglycemia can occur after drinking alcohol.
It is important that people with diabetes must analyze their situations, determine the causes of hypoglycemic conditions in them and learn how to prevent them.